EconPapers    
Economics at your fingertips  
 

Variable markups in the long-run: A generalization of preferences in growth models

Raouf Boucekkine (), Hélène Latzer and Mathieu Parenti ()

Journal of Mathematical Economics, 2017, vol. 68, issue C, 80-86

Abstract: This paper introduces variable markups in a horizontal-differentiation growth model by considering a larger class of preferences that nests the classic “CES” specification usually present in the workhorse love-for-variety models. Our first result is to obtain a generalized characterization of the Euler condition for this broader class of utility functions: in our model, the Euler rule features a supplementary term aiming at compensating the consumer for variations in the preference for variety along the consumption level. We are then also able to demonstrate that in our generalized framework, the economy’s balanced growth path displays both endogenous markups and a strictly positive growth rate of the number of available varieties (being the engine of growth). Finally, we show that under endogenous markups, the economy’s growth rate and firms’ market power can display a negative correlation, as opposed to the standard result obtained in the CES framework.

Keywords: Endogenous growth; Variable markups; Indirectly additive preferences (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816302701
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Variable markups in the long-run: A generalization of preferences in growth models (2017)
Working Paper: Variable Markups in the Long-Run: A Generalization of Preferences in Growth Models (2016) Downloads
Working Paper: Variable markups in the long-run: a generalization of preferences in growth models (2016)
Working Paper: Variable Markups in the Long-Run: A Generalization of Preferences in Growth Models (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:68:y:2017:i:c:p:80-86

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-09-22
Handle: RePEc:eee:mateco:v:68:y:2017:i:c:p:80-86